Hail, Clay
- When
- June 12, 9:15 AM CST
- Where
- Clay County, 5 mi NW of Ong
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.450, -97.933
Two rounds of severe thunderstorms pounded south-central Nebraska this Saturday. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Two rounds of severe thunderstorms pounded south-central Nebraska this Saturday. Crop damage and flooding were common east of U.S. Highway 281 and south of Interstate 80. The first round began in the morning. Heavy rain and hail pounded areas from Superior to north of York and Osceola. Fillmore county was hardest hit with golf ball size hail and one to two inches of rain.The second round by mid-afternoon targeted the sam area primarily east of Hastings. Fillmore county took the brunt of the storm with 2 to 5 inches of rain and a swath of severe crop damage from west of Milligan to the north of town. Large hail and heavy rain was also reported at Shickley. At the time, Fillmore county was busy with activities. Geneva was having a softball tournament, while Shickley and Milligan were both having town celebrations.In Sutton, 3 to 4 inches of rain fell in a couple of hours. The School Creek in northeast Clay county spilled over its banks onto U.S. Highway 6. A bridge was washed out just west of Sutton, and the creek spilled out of its banks in town. Large hail was also reported in Clay county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 12, 2:53 AM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 353 AM CDT SAT JUN 12 2004 .DISCUSSION...RETURN OF THE WARM FRONT CAN BE TRACKED ON INFRARED SATELLITE IMAGERY EARLY THIS MORNING. MOISTURE BEHIND THE FRONT WAS JUST MAKING ITS WAY INTO THE FAR SOUTHEASTERN CORNER OF THE FORECAST AREA AT 08Z. DEWPOINT TEMPERATURE AT KRSL JUMPED FROM 42 TO 63 IN THE LAST TWO HOURS. MOISTURE ALSO RETURNING TO MUCH OF SOUTHWEST KANSAS WHERE DEWPOINT TEMPERATURES ROSE FROM THE MIDDLE 30S TO THE MIDDLE 50S. AT CURRENT RATE OF PROGRESS...A 70 DEWPOINT IN THAYER...JEWELL...AND MITCHELL COUNTIES IS LIKELY BY 12Z. ETA 06Z RUN SHOWS THE WARM FRONT BLASTING THROUGH THE FORECAST AREA...STRETCHING FROM KODX TO KLXN BY 00Z SUNDAY. ETA SURFACE DEWPOINT FIELD IS ABOUT 4 TO 8 F TOO COOL AT THE LEADING EDGE OF WARM FRONT...EXPECT DEWPOINT TEMPERATURES TO BE HIGHER THAN ETA VALUES BY 18Z IN THE EASTERN HALF OF AREA. EXPECT CAPE VALUES ACROSS THE EASTERN HALF OF THE FORECAST AREA TO BE BETWEEN 2000 AND 4000 J/KG BY 21Z. ETA GENERATES QPF BY 15Z IN SOUTHEAST NEBRASKA...BUT FEEL IT IS STARTING TOO SOON...AS NO REAL TRIGGERS ARE SEEN IN THE OBSERVATIONS OR MODEL DATA. HELICITY VALUES IN THE SOUTHEASTERN THIRD OF THE AREA...SPC MODERATE THREAT AREA...ARE UP TO 250 BY 21Z. BELIEVE CONVECTION WILL FIRE AFTER 21Z...AS THE CAP WEAKENS AND SHORT WAVE PASSES TO THE NORTH THROUGH SOUTH DAKOTA. ZONAL FLOW WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF THE WEEK. DAY TO DAY CHANCES OF CONVECTION WILL DEPEND ON THE POSITION OF THE FRONTAL BOUNDARY IN THE REGION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 448 AM CDT SAT JUN 12 2004 KSZ005-017-NEZ039>041-046>049-060>062-072>074-082>084-131200- BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-HOWARD- KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-VALLEY- 448 AM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER...NORTH AND WEST OF A LINE FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS. HAIL UP TO GOLF BALL SIZE...AND WINDS OVER 60 MPH ARE THE MAIN THREATS OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL PUSH NORTHWEST ACROSS THE REGION EARLY THIS MORNING BRINGING WARM MOIST AIR. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON...BUT THE WIND SHEAR PROFILE WILL BE RATHER WEAK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY. THE CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID KSZ006-007-018-019-NEZ063-064-075>077-085>087-131200- ADAMS-CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH- THAYER-WEBSTER-YORK- 448 AM CDT SAT JUN 12 2004 .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER LATER TODAY...SOUTH AND EAST OF A LINE FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS. ISOLATED TORNADOES...HAIL UP TO BASEBALL SIZE...AND WINDS OVER 60 MPH ARE THE MAIN THREATS OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL PUSH NORTHWEST ACROSS THE REGION EARLY THIS MORNING BRINGING WARM MOIST AIR. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND THE WIND SHEAR PROFILE WILL BE SUFFICIENT TO SUPPORT SUPERCELL THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY. THE CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID NELSON
The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 15:13 UTC.
18 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Rainfall of 3 to 4 inches in northeast Clay county resulted in a flash flood along the School Creek west of Sutton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410417, 5410418, 5410419, 5410420, 5410421, 5410422, 5410423, 5410424, 5410425, 5410426, 5410427, 5410428, 5410429, 5410492, 5410493, 5410494, 5410495, 5410496, 5410497, 5410498.